I recently had quite a sick little bub with constant fevers, earaches and other pains; meaning I was continually alternating between baby paracetamol and ibuprofen (on doctor’s orders). It made me wonder though, is it bad to give young kids too much pain relief? I did some investigating and here’s what I found out.
Is pain relief a problem?
Paracetamol and ibuprofen are perfectly safe for children once they reach the right age, but only if used correctly. Worryingly, a study several years ago found that paracetamol was in fact the leading cause of liver failure in children under the age of five in Australia and New Zealand. This was usually the result of a single large accidental overdose, or a number of too-high dosages.
Similarly, ibuprofen has been known to cause gut problems and kidney damage in children. So the short of it is that yes, too much pain relief medication can actually be dangerous for kids, and in rare cases even fatal.
When to give pain relief
It can be confusing to know when to give your child pain relief medication, especially when they’re too young to communicate properly. As a general guide, it should only be given to children in the following circumstances:
- If they have a fever (over 38.5 degrees) AND they’re uncomfortable or unhappy – a high temperature on its own is not necessarily a reason to give pain relief
- If they are over the ages of one month (for Panadol) and three months (for Nurofen)
- If they are very unwell or have an obvious pain such as earache, teething, headache, broken limb, or cold and flu symptoms
- Your doctor or a health professional has advised you to give your child pain relief
How to keep pain relief safe
Given correctly, paracetamol and ibuprofen can greatly ease discomfort and pain in your child which helps them to rest and heal faster. To ensure you keep pain relief in the safe zone, be sure to follow these rules:
- Make sure you’re using the correct medicine for your child’s age (i.e. never adult products)
- Don’t use any medicine if it’s expired or has been tampered with
- Always use clean syringes and don’t dose them straight from the bottle
- Never guess the dosage, turn the light on, read the correct measure for your child’s age and ensure you administer the right amount
- Never give more than the maximum dosage – even if their fever or pain are not going away
- Keep a note of when and what you’ve given your child to avoid overdosing
- Follow the time intervals on the bottle for how often you can give doses
- Never use medicine to help settle your child or send them off to sleep
- Ensure you measure your child’s temperature correctly under the arm, never guess
- Be careful about mixing medications – always read labels and check with your doctor if you’re unsure
- Don’t give your child pain relief medication for long periods of time without consulting a doctor (i.e. longer than 48 hours)
- Be sure to also give your child plenty of fluids and rest to help them recover
When to call a doctor
Be sure to seek medical advice or call 000 in the event that:
- You think you’ve given your child too much pain relief medication
- Their condition is getting worse after giving pain relief medication
- You’ve been giving them pain relief medication for longer than 48 hours
- Your child appears extremely unwell
How often do you give your little ones paracetamol or ibuprofen?